Texas, 2011

Wildfire in Texas, February 14 to 17, 2011

February 14 to 17, 2011 · NWS LUB · 4 events in 3 counties and zones

Critical fire weather persisted throughout the daytime hours during a prolonged period from the 14th through the 17th, when at least four significant wildfires occurred across the South Plains region of west Texas. High winds and dry conditions allowed a fire to spread quickly from Texas Highway 114 north of Wolfforth around 15:35 CST on the 14th.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Critical fire weather persisted throughout the daytime hours during a prolonged period from the 14th through the 17th, when at least four significant wildfires occurred across the South Plains region of west Texas.

High winds and dry conditions allowed a fire to spread quickly from Texas Highway 114 north of Wolfforth around 15:35 CST on the 14th. Farm to Market Road 179 was closed temporarily due to the fire and blinding smoke. Flames damaged a home before it was extinguished.

A wildfire started southwest of Morton (Cochran County) around 12:30 CST on the 16th. The fire charred 5,000 acres of grassland before it was finally brought under control just around 18:00 CST.

Another fire on the 16th burned about 300 acres and threatened three homes near Farm to Market Road 2378 just east of the Hockley and Lubbock County line during the 15:00 CST hour.

A wildfire also ignited near Texas Highway 214 just north of Plains (Yoakum County) around 13:15 CST on the 17th. At least one home and an outbuilding was threatened and saved, as the fire burned 640 acres.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 14, 12:04 PM CST, 3 hours 31 minutes earlier.

Area forecast discussion, Feb 14, 12:04 PM CST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1204 PM CST MON FEB 14 2011

.AVIATION...
VFR CONDITIONS WILL PERSIST AT THE KLBB AND KCDS TERMINALS THROUGH
15/00Z.

&&

.PREV DISCUSSION... /ISSUED 333 AM CST MON FEB 14 2011/

SHORT TERM...
A WEAK COLD FRONT WAS CURRENTLY WORKING ITS WAY INTO THE NORTHERN
SOUTH PLAINS AS OF 08Z...AND IT SHOULD BE EXITING THE SOUTHEAST MOST
ZONES TOWARD DAYBREAK. CURRENTLY...TEMPERATURES WERE ACTUALLY
SLIGHTLY WARMER ACROSS THE TX PANHANDLE...BEHIND THE FRONT...THAN
THEY WERE IN ADVANCE OF IT OVER THE SOUTH PLAINS AS RADIATIONAL
COOLING HAS OUTPACED THE DEEPER MIXING TAKING PLACE BEHIND THE
FRONT...WHERE NORTHERLY WINDS OF 10-20 KNOTS WERE COMMON.
POST-FRONTAL AIRMASS WILL BE CHARACTERIZED BY BREEZY NORTHERLY WINDS
/SUSTAINED AT 15-25 MPH THIS MORNING/ AND SLIGHTLY IMPROVED MOISTURE
COMPARED TO THE LAST FEW DAYS. WINDS WILL DROP OFF THIS AFTERNOON
AND VEER TO AN EASTERLY DIRECTION AS A SFC HIGH SHIFTS FROM THE
CENTRAL HIGH PLAINS TO THE MID-MISSISSIPPI RIVER VALLEY AND THE
PRESSURE GRADIENT RELAXES LOCALLY.

ALOFT...A PV ANOMALY CURRENTLY MOVING INTO WESTERN ARIZONA WILL
RACE INTO THE CENTRAL/SOUTHERN PLAINS BY 00Z. AHEAD OF THIS
WAVE...IR/WV IMAGERY SHOWED A PLUME OF SUBTROPICAL MOISTURE BEING
TAPPED...AND THIS MOISTURE WILL SPREAD OVER THE AREA
TODAY...RESULTING IN PLENTY OF HIGH CLOUDS AND FILTERED SUNSHINE.
THE COMBINATION OF COOLER POST-FRONTAL AIR...LOSS OF A DOWNSLOPE
COMPONENT TO THE LOW-LEVEL WINDS AND SLIGHTLY LESS THAN FULL
INSOLATION WILL TRANSLATE TO HIGHS FAIRLY CLOSE TO MID-FEBRUARY
AVERAGES. WESTERLY WINDS WILL QUICKLY RETURN TONIGHT AS A SFC TROUGH
DRAGS ACROSS THE CWA...FROM WEST TO EAST...UNDER NEAR ZONAL FLOW
ALOFT. LOWS TONIGHT WILL RUN NEAR OR SLIGHTLY ABOVE AVERAGE.

LONG TERM...
ON TUESDAY...THE WAVE WILL BE EXITING THE REGION TO THE
EAST...ALLOWING ANOTHER WEAK FRONT TO DROP INTO THE AREA LATE IN
THE DAY. EVEN SO...DOWNSLOPE WARMING AHEAD OF THE FRONT AND RISING
HEIGHTS SHOULD ALLOW TEMPS TO WARM BACK INTO THE LOWER 70S FOR
MOST LOCATIONS. TEMPERATURES WILL WARM FURTHER ON WEDNESDAY AS FLOW
BECOMES MORE SOUTHWESTERLY AND A LEE TROUGH DEEPENS ACROSS THE
HIGH PLAINS.

MED-RANGE GUIDANCE REMAINS IN GOOD AGREEMENT FOR THURSDAY. A
STRONGER UPPER-LEVEL TROUGH WILL MOVE QUICKLY FROM THE GREAT BASIN
THROUGH THE ROCKIES WITH THE BULK OF THE ENERGY REMAINING WELL TO OUR
NORTH. ON THE SRN FLANK OF THIS TROUGH...A STRONG ULJ WILL PASS
ACROSS THE PANHANDLES WITH A MID-LVL CORE OF 40 TO 50 KTS CROSSING
THE SPLNS. DEEP MIXING INTO THE HIGHER MOMENTUM AIR WILL RESULT IN
A PRONOUNCED INCREASE IN NEAR-SFC WIND SPEEDS WITH A STRONG
POSSIBILITY OF WIND ADVISORY-TYPE SPEEDS ACROSS AT LEAST OUR NW
ZONES. LOW-LVL MOISTURE RETURN MAY FLIRT WITH OUR SE ZONES DURING
THIS PERIOD BUT AT THIS TIME IT APPEARS THAT WESTERLY FLOW WILL
KEEP DEEP MOISTURE EAST OF THE CWFA. A COLD FRONT WILL FOLLOW THE
PASSAGE OF THIS SYSTEM ON FRIDAY TAKING TEMPERATURES BACK DOWN
INTO THE 60S. MEANWHILE THE WEST COAST LONGWAVE TROUGH RELOADS AND
WILL BEGIN TO WORK EAST THROUGH THE GREAT BASIN AND DESERT SW.
UNFORTUNATELY...GUIDANCE BEGINS TO DIVERGE AT THIS POINT LEADING
TO LOWERED CONFIDENCE IN THE FCST BEYOND FRI. IN GENERAL...THE
ECMWF MAINTAINS WESTERLY FLOW FOR OUR AREA AS THE TROUGH EJECTS IN
TWO MINOR PIECES MAINLY TO OUR NORTH. ON THE OTHER HAND...THE
LATEST GFS BRINGS A MORE NEUTRALLY TILTED AND DEEPER TROUGH TOWARD
WTX LATE SAT INTO SUN. THIS SCENARIO COULD DRAW ENOUGH GULF
MOISTURE BACK INTO THE AREA TO SUPPORT A CHANCE OF SHOWERS OR EVEN
SOME TSTM ACTIVITY...MOSTLY LIKELY FROM THE ROLLING PLAINS
EASTWARD. KEPT POPS JUST BELOW MENTION IN THE EASTERN ZONES FOR
NOW AWAITING BETTER CONSENSUS. TEMPS NEXT WEEKEND SHOULD BE MAINLY
IN THE 60S AND LOWER 70S.

FIRE WEATHER...
FIRE WX CONCERNS WILL EXPAND AND WORSEN TUE THROUGH THU AS A
WARM...DRY AND AN INCREASINGLY WINDY AIRMASS IS ESTABLISHED
ACROSS THE AREA. AFTERNOON RH VALUES ARE EXPECTED TO DROP BELOW 15
PERCENT ACROSS MOST OF THE CAPROCK DURING THIS PERIOD...WHILE SOME
MODEST MOISTURE RETURN IS EXPECTED OUT IN THE ROLLING PLAINS.
THURSDAY STILL LOOMS AS A POTENTIAL CRITICAL FIRE WX DAY DUE TO
STRONG SOUTHWEST TO WEST WINDS ACCOMPANYING THE PASSAGE OF A STORM
SYSTEM TO OUR NORTH. A COLD FRONT IS EXPECTED TO MOVE THROUGH LATE
THURSDAY OR EARLY FRIDAY WHICH WILL IMPROVE CONDITIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        55  31  69  31  74 /   0   0   0   0   0
TULIA         56  32  70  32  75 /   0   0   0   0   0
PLAINVIEW     58  32  72  34  76 /   0   0   0   0   0
LEVELLAND     60  28  74  32  76 /   0   0   0   0   0
LUBBOCK       60  32  74  35  77 /   0   0   0   0   0
DENVER CITY   61  30  74  33  77 /   0   0   0   0   0
BROWNFIELD    62  30  74  34  78 /   0   0   0   0   0
CHILDRESS     62  34  71  36  77 /   0   0   0   0   0
SPUR          62  32  75  37  79 /   0   0   0   0   0
ASPERMONT     66  35  75  39  79 /   0   0   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

20
Hazardous weather outlook, Feb 14, 3:07 PM CST, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
307 PM CST MON FEB 14 2011

TXZ021>044-152115-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
307 PM CST MON FEB 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HAZARDOUS WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NEAR CRITICAL TO CRITICAL FIRE WEATHER IS POSSIBLE ACROSS MUCH OF
THE AREA... ESPECIALLY WEST OF THE CAPROCK...TUESDAY THROUGH
THURSDAY. THE GREATEST POTENTIAL FOR CRITICAL FIRE CONDITIONS ARE
EXPECTED TO OCCUR THURSDAY.

.ADDITIONAL INFORMATION...

PERSONS PLANNING BURNS THIS WEEK ARE ENCOURAGED TO REQUEST SPOT
FORECASTS OR DETAILED BRIEFINGS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 wildfire. Local standard time, as filed.

Wildfire, Lubbock

When
February 14, 3:35 PM CST to 5:00 PM CST
Where
Lubbock forecast zone
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Wildfire, Cochran

When
February 16, 12:30 PM CST to 6:00 PM CST
Where
Cochran forecast zone
Reported by
Park/Forest Service
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

Wildfire, Lubbock

When
February 16, 3:00 PM CST to 4:00 PM CST
Where
Lubbock forecast zone
Reported by
Broadcast Media
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Wildfire, Yoakum

When
February 17, 1:15 PM CST to 4:00 PM CST
Where
Yoakum forecast zone
Reported by
Park/Forest Service
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 276457, 276458, 276459, 276460.